# SDR CA050118002

- Difficulty date: January 12, 2005
- Submitted: March 3, 2005
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 15,849 hours
- Engine: Lyc TIO540J2BD
- Propeller: Hartzl HCE3YR2A
- System (JASC): 7414 · Magneto/Distributor
- Part: Bearing
- Part number: 10382971
- Condition: Seized
- Location: Lt Magneto
- Component: Magneto, Cont
- Component part number: 1068291013
- Stage of operation: CR
- How discovered: O
- Nature of condition: E, R
- Precautionary procedure: A

## Discrepancy

(CAN) AFTER TAKEOFF, IN CRUISE FLIGHT, THE PILOT NOTICED THE LT ENGINE TACHOMETER NEEDLE FLUCTUATING.  SHORTLY AFTER, THE ENGINE STARTED SURGING AND A NOTICEABLE VIBRATION WAS FELT.  THE AIRCRAFT RETURNED, AN INVESTIGATION REVEALED THE LT ENGINE MAGNETO, UPPER BEARING, P/N 10-382971, HAD SEIZED IN THE DISTRIBUTOR BLOCK P/N 10 -682058. THIS IS THE FIRST INCIDENT OF THIS NATURE AND WITH OVER 15,000 HOURS ON THIS ENGINE TYPE, FEEL NOTHING COULD HAVE PREVENTED THIS OCCURRENCE.
